Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 24, NWS Milwaukee, WI
NWS Milwaukee, WI issued this severe thunderstorm warning at Jul 4, 2003, 4:46 AM CDT for Sauk County, Wisconsin. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 4, 2003, 4:46 AM CDT (09:46 UTC)
- Expired
- Jul 4, 2003, 5:30 AM CDT
- In force
- 44 min
- Issued by
- NWS Milwaukee, WI
- Area
- Counties, with a storm outline in the text
County Sauk County, WI
The radar
The La Crosse radar (KARX), 94 km from the middle of the area, began a volume at 09:45 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 4, 1:15 AM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Davenport, (KDVN), launched 00:00Z, 9.8 hours before the alert went out and 199 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1426 J/kg
- Mixed-layer CIN
- -66 J/kg
- Mixed-layer LCL
- 1629 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- 34 m²/s²
- 0-3 km storm-relative helicity
- 131 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 5.2
The text
As transmitted, in the capitals the NWS used until 2016.
996 WUUS53 KMKX 040946 SVRMKX WIC111-041030- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI 446 AM CDT FRI JUL 4 2003 THE NATIONAL WEATHER SERVICE IN SULLIVAN HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SAUK COUNTY IN SOUTH CENTRAL WISCONSIN * UNTIL 530 AM CDT * AT 446 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 12 MILES SOUTHWEST OF LIME RIDGE...OR ABOUT 4 MILES EAST OF RICHLAND CENTER...MOVING EAST AT 45 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... LIME RIDGE AT 455 AM CDT. LOGANVILLE AT 500 AM CDT. REEDSBURG AT 505 AM CDT. ROCK SPRINGS AT 510 AM CDT. DAMAGING WINDS IN EXCESS OF 60 MPH ARE EXPECTED FROM THESE STORMS. SEEK SHELTER IN A STURDY STRUCTURE. REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE. LAT...LON 4341 9047 4322 9042 4329 8975 4363 8979 $$ EISE
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Milwaukee, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 4, 2:50 AM CDT, 1 hour 56 minutes earlier.
Area forecast discussion, Jul 4, 2:50 AM CDT, 1 hour 56 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI 250 AM CDT FRI JUL 4 2003 FORECAST FOCUS ON SHOWERS AND THUNDERSTORMS TODAY THROUGH WEEKEND. UPPER ATMOSPHERE IS VERY ACTIVE NEXT FEW DAYS WITH SERIES OF STRONG V/MAXS MOVG ACRS RGN. HAVE LITTLE CONFIDENCE IN THE MODELS AS TO POSITION AND TIMING. HOWEVER...SINCE AMS SHOULD REMAIN UNSTABLE THIS WEEKEND...AND UPPER LEVEL ENERGY AND SURFACE BOUNDARIES ARE AVAILABLE...WILL MENTION CHANCE FOR THUNDERSTORMS THROUGH WEEKEND AND INTO EARLY NEXT WEEK. ALL MODELS SHOW AMS OVR CWA VRY UNSTBL TODAY WITH CAPES BETWEEN 2- 3K. LI/S FALL TO AROUND -7. THERE IS A THETA-E RIDGE AND Q DIV. CAP SHOULD NOT BE ABLE TO HOLD DOWN CONV WITH STRONG UPPER AIR SUPPORT. XPCT MORNING CONVECTION...A DOWN TIME FOR AMS TO DESTABILIZE...THEN CONVECTION TO REFIRE. WILL UP POPS TO LIKELY CAT. CONVECTION IS XPCTD TO CONTINUE INTO EVENING HOURS. .MKX...NONE. MK
Hazardous weather outlook, Jul 3, 1:00 PM CDT, 15 hours 46 minutes before
WIZ046-047-051-052-056>060-062>072-041000- HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI 100 PM CDT THU JUL 3 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL AND SOUTHEAST WISCONSIN. .DAY ONE...THIS AFTERNOON AND TONIGHT THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND THIS EVENING. DAMAGING THUNDERSTORMS WINDS AND LARGE HAIL ARE POSSIBLE. A VERY WARM...HUMID AND UNSTABLE AIRMASS MAY INTERACT WITH AN OUTFLOW BOUNDARY AND A TROUGH OF LOW PRESSURE TO PRODUCE SCATTERED SEVERE STORMS THIS AFTERNOON AND THIS EVENING. .DAYS TWO THROUGH SEVEN...INDEPENDENCE DAY THROUGH WEDNESDAY THERE IS A MODERATE RISK OF SEVERE STORMS ACROSS ALL OF SOUTHERN WISCONSIN FOR INDEPENDENCE DAY. A COLD FRONT WILL INTERACT WITH A VERY UNSTABLE AIRMASS DURING THE AFTERNOON AND EARLY EVENING HOURS. DAMAGING THUNDERSTORM WINDS AND LARGE HAIL ARE POSSIBLE. THERE IS THE POTENTIAL FOR WIDESPREAD DAMAGING WINDS...ESPECIALLY DURING THE AFTERNOON AND EARLY EVENING HOURS. ANOTHER COLD FRONT WILL AFFECT THE REGION SUNDAY AFTERNOON AND OVERNIGHT...WITH MORE SCATTERED STRONG THUNDERSTORMS EXPECTED. .SPOTTER INFORMATION STATEMENT... STORM SPOTTER GROUPS MAY BE NEEDED THIS AFTERNOON AND EVENING...AND ESPECIALLY ON INDEPENDENCE DAY. COLLAR
In the hours before
Special weather statement, Jul 4, 3:45 AM CDT, 1 hour 1 minute before
WIZ046-047-051-052-056>060-062>072-040915- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI 345 AM CDT FRI JUL 4 2003 ...SEVERE THUNDERSTORM WATCH 631 REMAINS IN EFFECT UNTIL 700 AM CDT FRIDAY MORNING FOR PARTS OF SOUTH CENTRAL WISCONSIN... AT 345 AM...DOPPLER WEATHER RADAR SHOWED A LINE OF SEVERE STORMS EXTENDING FROM SOUTHEAST MINNEOSTA INTO NORTHEASTERN IOWA...MOVING EAST AT A RAPID CLIP OF AT LEAST 50 MPH. WIDESPREAD WIND DAMAGE HAS OCCURRED WITH THESE STORMS DUE TO STRAIGHT-LINE WIND GUSTS OF AT LEAST 65 TO 70 MPH. THIS LINE OF SEVERE STORMS WILL REACH THE WESTERN PARTS OF IOWA AND LAFAYETTE AND IOWA COUNTIES BY 430 AM. THE AREA FROM WISCONSIN DELLS TO MADISON TO MONROE WILL FEEL THE AFFECTS OF THE SEVERE STORMS BY 530 TO 545 AM. KAPELA
Special weather statement, Jul 4, 4:20 AM CDT, 26 minutes before
WIZ046-047-051-052-056>060-062>072-040945- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI 420 AM CDT FRI JUL 04 2003 ...SEVERE THUNDERSTORM WATCH 631 REMAINS IN EFFECT UNTIL 700 AM CDT FRIDAY MORNING FOR PARTS OF SOUTH CENTRAL WISCONSIN... AT 420 AM...DOPPLER WEATHER RADAR SHOWED A LINE OF STRONG STORMS ALONG THE MISSISSIPPI RIVER FROM LA CROSSE TO DUBUQUE...MOVING EAST AT A RAPID CLIP OF AT LEAST 50 MPH. WIDESPREAD STRAIGHT-LINE WIND GUSTS OF 40 TO 50 MPH WERE OCCURRING WITH THE STORMS. HOWEVER...FROM VERNON COUNTY TO NORTH OF LA CROSSE...THE STORMS WERE SEVERE WITH DAMAGING WINDS OF AT LEAST 60 MPH. THIS LINE OF SEVERE STORMS WILL REACH THE AREA FROM WISCONSIN DELLS TO MADISON TO MONROE BY 530 TO 545 AM. KAPELA
Special weather statement, Jul 4, 4:45 AM CDT, 1 minute before
WIZ046-047-051-052-056>060-062>072-041015- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI 445 AM CDT FRI JUL 04 2003 ...SEVERE THUNDERSTORM WATCH 631 REMAINS IN EFFECT UNTIL 700 AM CDT FRIDAY MORNING FOR PARTS OF SOUTH CENTRAL WISCONSIN... AT 445 AM...DOPPLER WEATHER RADAR SHOWED A LINE OF STRONG STORMS EXTENDING FROM SPARTA TO RICHLAND CENTER TO DUBUQUE...MOVING EAST AT 45 MPH. WIDESPREAD STRAIGHT-LINE WIND GUSTS OF 40 TO 50 MPH HAVE BEEN REPORTED WITH THESE STORMS. SOME OF THEM HAVE BECOME SEVERE WITH DAMAGING WINDS OF 60 MPH...ESPECIALLY FROM RICHLAND COUNTY NORTH. THIS LINE OF SEVERE STORMS WILL REACH THE AREA FROM WISCONSIN DELLS TO MADISON TO MONROE BY 530 TO 545 AM. KAPELA
The office that day
Everything else NWS Milwaukee, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 4, 6:36 AM CDT | Special Marine Warning | MKX | 54 min | |
| Jul 4, 6:36 AM CDT | Special Marine Warning | MKX | 54 min | |
| Jul 4, 6:36 AM CDT | Special Marine Warning | MKX | 54 min | |
| Jul 4, 7:15 AM CDT | Severe Thunderstorm Warning | MKX | Milwaukee | 60 min |
| Jul 4, 7:20 AM CDT | Special Marine Warning | MKX | 55 min | |
| Jul 4, 7:20 AM CDT | Special Marine Warning | MKX | 55 min | |
| Jul 4, 7:21 AM CDT | Severe Thunderstorm Warning | MKX | Kenosha, Racine | 54 min |
Nearby
Severe Thunderstorm Warnings in Wisconsin, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.